EM@3AM – Delirium

Author: Erica Simon, DO, MHA (@E_M_Simon, EMS Fellow, SAUSHEC, USAF) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.

An 87-year-old male (long-term care resident) with a history of HTN (lisinopril), HLD (simvastatin), and dementia (donepezil) presents to the emergency department by EMS for the sudden onset of confusion. Per nursing report, the man awoke from an afternoon nap acutely agitated, shouting profanities at “dragons who were trying to steal things from his room.”

Upon presentation, VS: BP 123/76, HR 66, T 99.9F core, RR 12, SpO2 97% on room air. Accucheck: 142 mg/dL

Pertinent physical exam findings:

Neuro: GCS 14 (V(4)), A&O x1 (self); no focal neuro deficit
CV: Regular rate and rhythm, no murmurs, rubs, or gallops
Lungs: CTAB
Abdomen: Soft, non-distended, non-tender
Integumentary: Grade I sacral decubitus ulcer

What’s the next step in your evaluation and treatment?

Answer: Delirium1-5

  • Risk factors: Medications (40% of reversible cases1), severe illness, visual or hearing impairment, history of stroke or TIA, history of delirium or dementia.1
  • Clinical Manifestations: Acute onset, fluctuation of cognitive symptoms (e.g. disorientation, disorganized thought processes, psychomotor agitation/retardation, perceptual disturbances, memory impairment, sleep-wake cycle reversal, altered level of consciousness, etc.)1
  • Evaluation and Treatment:2-5
    • Assess the ABCs, obtain VS, and determine the patient’s blood glucose level.
    • Perform a thorough H&P (to include a medication reconciliation). If possible, discuss baseline mental status with family/caregivers.
    • Consider differential diagnoses for altered mental status:
      • A – alcohol
      • E – encephalopathy (hypertensive, hepatic), electrolytes, endocrine, environmental
      • I – insulin (hypoglycemia, HHNK, DKA)
      • O – opiates, oxygen (hypoxia)
      • U – uremia
      • T – trauma, toxins
      • I – infection, increased intracranial pressure
      • P – psychosis, poisoning (cyanide, carbon monoxide, etc.), porphyria
      • S – stroke, shock (neurogenic), seizure
    • Utilize the H&P to direct laboratory evaluation and imaging (CBC, CMP, TSH, blood cultures, lactate; EKG, CT head, LP, etc).
    • Treatment:
      • Address the underlying etiology.
      • If the patient’s behavior requires chemical restraint: haloperidol oral or IM is recommended as first line (0.25-0.5mg q 30 minutes, max 3-5mg in a 24 hour period).1
        • IV haloperidol carries the risks of hypotension and QT prolongation (torsades de pointes).1
      • Benzodiazepines should be avoided as they may cause increased sedation and exacerbation of the confusional state.1
  • Pearls:
    • Patients suffering from delirium are twice as likely to experience death.4
    • It is now believed that symptoms of delirium may occur up to 30 days following their initial manifestation.5



  1. Inouye S. Delirium or Acute Mental Status Change in the Older Patient. In Goldman-Cecil Medicine. 25th ed. Philadelphia, Saunders. 2016; 28:117-121.e2.
  2. Han J, Wilber S. Altered mental status in older patients in the emergency department. Clin Geriatr Med. 2013; 29(1): 101-136.
  3. Bassin B, Cooke J, Barsan W. Altered Mental Status and Coma. In: Emergency Medicine: Clinical Essentials. 2nded. Philadelphia, Saunders Elsevier. 2013; 811-817.e1.
  4. Witlox J, Eurelings L, Jonghe J, et al. Delirium in elderly patients and the risk of postdischarge mortality, institutionalization, and dementia; a meta-analysis. JAMA. 2010; 304:443-451.
  5. Saczynski J, Marcantonio E, Quach L, et al. Cognitive trajectories after post-operative delirium. N Engl J Med. 2012; 367: 30-39.


For Additional Reading:

“Dementia” in the emergency department: can you do anything about it?

“Dementia” in the emergency department: can you do anything about it?

One thought on “EM@3AM – Delirium”

Leave a Reply

Your email address will not be published. Required fields are marked *